Indian Journal of Pharmacology Home 

DRUG WATCH
[Download PDF]
Year : 2013  |  Volume : 45  |  Issue : 4  |  Page : 408--409

Severe photosensitivity reaction induced by topical diclofenac

Pramod B Akat 
 Consultant Physician, Akat Hospital, Partur, Jalna, Maharashtra, India

Correspondence Address:
Pramod B Akat
Consultant Physician, Akat Hospital, Partur, Jalna, Maharashtra
India

Abstract

Albeit uncommon, photosensitivity reaction induced by diclofenac can be an unfortunate adverse reaction complicating its use as a topical analgesic. We here present a case of a patient who suffered such a reaction as a result of exposure to diclofenac, employed as a topical analgesic for low backache. The lesions healed with conservative management without extensive scarring or other complications.



How to cite this article:
Akat PB. Severe photosensitivity reaction induced by topical diclofenac.Indian J Pharmacol 2013;45:408-409


How to cite this URL:
Akat PB. Severe photosensitivity reaction induced by topical diclofenac. Indian J Pharmacol [serial online] 2013 [cited 2019 Nov 22 ];45:408-409
Available from: http://www.ijp-online.com/text.asp?2013/45/4/408/114999


Full Text

 Introduction



Diclofenac, a derivative of phenylacetic acid, is a widely used non-steroidal anti-inflammatory drug (NSAID) available in oral, topical and parenteral preparations. Diclofenac produces adverse effects in about 20% of patients, and approximately 2% patients discontinue therapy as a result. [1] Most of the adverse drug reactions are reported with the oral or parenteral use of diclofenac like epigastric pain, nausea, dizziness, peptic ulcer, elevation of serum transaminase, impaired renal function, hypersensitivity reactions like urticaria, angioedema, bullous eruption, allergic purpura, erythema multiforme, Steven-Johnson syndrome, and toxic epidermal necrolysis. However, the topical diclofenac is largely considered safer than its oral or parenteral counterpart. [2]

Here, we report a case of severe photosensitivity reaction caused by topical preparation of diclofenac, a commonly used analgesic.

 Case Report



A 65-year-old male farmer presented with severe rash on his lower back. One day earlier, he had complained of low backache and treated it with oral diclofenac, oral ranitidine, and topical diclofenac cream. The patient applied diclofenac cream on his lower back and went for his usual work in the field. Initially, the applied area became erythematous and then rapidly developed macular rash with blistering. The eruption was intensely itchy and spread from the lower to the upper back and anteriorly to abdomen [Figure 1]. Although the patient had noted some improvement in the backache, he stopped using the diclofenac cream because of the rash.{Figure 1}

Upon taking detailed history, he reported that he had used the same brand of topical diclofenac cream an year earlier for joint pain but had not developed any rash or erythema on his knee joints even after 1 week of application. As patient has used the same brand before, the reaction cannot be attributed to the excipients of the cream. He had no known allergies. The general examination of the patient revealed no abnormality with normal body temperature.

Local examination revealed an extensive, poorly demarcated, erythematous and scaly plaque on the lower back with vesicles and yellow crusting. The affected area extended from the lower back to anterior abdomen and corresponded to the area of application of the diclofenac cream. Only the part exposed to the sun was affected while the part covered with cloth and areas where cream was not applied was completely spared. The expiry date on label of diclofenac gel was checked and it was within its expiry period. Characteristic localization of the lesion to the area of exposure of topical diclofenac supported the diagnosis of diclofenac induced photosensitivity reaction. The causality assessment of the reaction was done by using WHO-UMC scale and Naranjos algorithm and the relation was categorized as probable.

The patient was managed by oral amoxicillin-clavulanic acid, antihistaminics, and prednisolone. Oral analgesics were deliberately avoided considering their tendency to exacerbate the reaction. He was advised to avoid sunlight. Patient did not require any intensive treatment or surgical intervention during the follow up and lesions healed without extensive scarring or other complications.

 Discussion



Various studies have shown that topical diclofenac appears to be generally well tolerated for cutaneous use in acute and chronic musculoskeletal conditions. [2] While widely used, topical diclofenac is not completely devoid of photosensitivity reactions. Although the present case is one of the severest of its kind to be reported, some journals have reported cases with topical use of diclofenac. Diclofenac has been implicated in allergic contact reactions to rheumatic anti-inflammatory gel and eye drops. [3],[4] Photoallergic contact reactions have been reported with diclofenac gel used as a topical treatment for actinic keratoses. [5] Topical diclofenac has been reported to cross-react with topical acelofenac. [6]

A photosensitivity reaction, occurring mainly on sun-exposed areas, is a delayed hypersensitivity reaction reflecting direct cellular damage produced by the photochemical reaction between a chemical photosensitizer and the appropriate radiation on the skin and is independent of dose or duration of exposure. [7] Hence, photosensitivity reaction due to topical diclofenac use should always be considered in those patients working in sunlight, developing lesions like erythematous and scaly plaque with vesicles and yellow crusting. In spite of it being an uncommon occurrence, stress has to be laid on the fact that this condition can be effortlessly prevented by just allowing the gel to dry before the patient is going into sunlight and by checking for the expiry date on the label of the diclofenac gel.

References

1Burke A, Smyth E, FitzGerald GA. Analgesic-antipyretic agents; pharmacotherapy of gout. In: Brunton LL, Lazo JS, Parker KL, editors. Goodman and Gilman's The Pharmacological Basis of Therapeutics. 11 th ed. New York: McGraw Hill Medical Publishing Division; 2006. p. 671-715.
2Taylor RS, Fotopoulos G, Maibach H. Safety profile of topical diclofenac: A meta-analysis of blinded, randomized, controlled trials in musculoskeletal conditions. Curr Med Res Opin 2011;27:605-22.
3Kleyn CE, Bharati A, King CM. Contact dermatitis from 3 different allergens in Solaraze gel. Contact Dermatitis 2004;51:215-6.
4Miyazato H, Yamaguchi S, Taira K, Asato Y, Yamamoto Y, Hagiwara K, et al. Allergic contact dermatitis due to diclofenac sodium in eye drops. J Dermatol 2011;38:276-9.
5Kowalzick L, Ziegler H. Photoalleric contact dermatitis from topical diclofenac in Solaraze gel. Contact Dermatitis 2006;54:348-9.
6Pitarch Bort G, de la Cuadra Oyanguren J, Torrijos Aguilar A, García-Melgares Linares ML. Allergic contact dermatitis due to aceclofenac. Contact Dermatitis 2006;55:365-6.
7Crowson AN, Brown TJ, Magro CM. Progress in the understanding of the pathology and pathogenesis of cutaneous drug eruptions. Am J Clin Dermatol 2003;4:407-28.